California, 2012

High Wind in California, March 3, 2012

March 3, 2012 · NWS PSR · 1 event in 1 county or zone

A Pacific low pressure system brought breezy to windy conditions to Imperial county. The winds started in the afternoon on March 2nd and continued into the early morning hours on the 3rd.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

A Pacific low pressure system brought breezy to windy conditions to Imperial county. The winds started in the afternoon on March 2nd and continued into the early morning hours on the 3rd. Peak westerly wind gusts reached to 50 knots at El Centro but they did not result in any reported damages.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Mar 2, 8:55 PM PST, 3 hours 40 minutes earlier.

Area forecast discussion, Mar 2, 8:55 PM PST, 3 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
955 PM MST FRI MAR 2 2012

.SYNOPSIS...
A WARMING TREND CAN BE EXPECTED THIS WEEKEND AS A RIDGE OF HIGH
BUILDS OVER THE REGION. HIGHS IN THE LOW TO MID 70S CAN BE EXPECTED
ON THE DESERTS SATURDAY...CLIMBING TO THE LOW TO MID 80S ON SUNDAY.
WELL ABOVE NORMAL TEMPERATURES WILL CONTINUE MONDAY BEFORE SOME
COOLING BEGINS TUESDAY.

&&

.DISCUSSION...
WINDS HAVE BEEN DECLINING THIS EVENING AND THE RED FLAG WARNING AND
WIND ADVISORY HAVE BEEN ALLOWED TO EXPIRE. SURFACE OBS SHOW VERY DRY
AIR WITH SINGLE DIGIT DEW POINTS ACROSS THE REGION. MIN TEMPS
TONIGHT WILL BE GENERALLY BE QUITE A BIT COOLER THAN THIS
MORNING...LESS SO ALONG THE LOWER COLORADO RIVER VALLEY WHERE
NORTHERLY BREEZES WILL LINGER. COOLER LOWER DESERTS WILL GET INTO
THE 30S INCLUDING PORTIONS OF THE PHOENIX AREA. WITH A RIDGE
BUILDING IN...AND LINGERING PRESSURE GRADIENT TO AID MIXING...MAX
TEMPS WILL BE WARMER SATURDAY. WARMING CONTINUES SUNDAY WITH HIGHS
CLIMBING INTO THE LOW-MID 80S ON THE LOWER DESERTS. CURRENT
FORECASTS REFLECT THESE TRENDS. NO CHANGES AT THIS TIME.

PREVIOUS DISCUSSION...
WINDY DAY ACROSS THE DESERT SOUTHWEST AS A SURFACE FRONT AND
ASSOCIATED SHORTWAVE MOVED INTO AND THROUGH THE REGION. SURFACE
ANALYSIS SHOWS THE FRONTAL FEATURE WELL TO OUR SOUTH LEAVING A VERY
DRY AIRMASS IN IT/S WAKE. DEWPOINT TEMPERATURES ACROSS SOUTHEASTERN
CALIFORNIA OBSERVED INTO THE NEGATIVE 20 DEGREE RANGE WITH NEGATIVE
SINGLE DIGIT DEWPOINTS REPORTED ACROSS THE CENTRAL ARIZONA DESERTS.
THESE VERY LOW DEWPOINTS WILL PERSIST BEFORE SLOWLY RECOVERING
THROUGH THE WEEKEND. NORTH WINDS WILL CONTINUE THIS EVENING /BREEZY
TO MORE WINDY AT TIMES/ WITH THE STRONGEST WINDS LINGERING DOWN THE
LOWER COLORADO RIVER VALLEY. DANGEROUS FIRE WEATHER CONDITIONS REMAIN
WITH THE CONTINUED ELEVATED WINDS AND LOW DEWPOINTS...SO THE RED FLAG
WARNING WILL BE CONTINUED THROUGH THE EARLY EVENING. WINDS SHOULD
REMAIN BREEZY OVERNIGHT ACROSS THE CENTRAL ARIZONA DESERTS...KEEPING
OVERNIGHT LOWS FROM GETTING TOO COOL WITH MANY FORECAST POINTS SEEING
TEMPERATURES IN THE LOW TO MID 40S.

SOUTHWEST TO NORTHEAST PRESSURE GRADIENT WILL REMAIN OVER THE REGION
TOMORROW...SUPPORTING CONTINUED BREEZY EAST-NORTHEAST WINDS WHILE
ALLOWING TEMPERATURES TO WARM A FEW DEGREES COMPARED TO TODAY/S
READINGS. BY LATE SATURDAY...ALL INFLUENCE OF THE LONGWAVE TROUGH
THAT HAS BEEN STRETCHED FROM COAST TO COAST WILL BE EAST OF OUR
AREA. 580DM AND STRONGER RIDGE EXPECTED TO MOVE ONSHORE FROM THE
EASTERN PACIFIC LATE THIS WEEKEND...RAPIDLY WARMING TEMPERATURES INTO
THE 80S ACROSS MUCH OF THE FORECAST REGION FOR SUNDAY...MONDAY AND
POSSIBLY TUESDAY.

BY TUESDAY...RIDGE HEIGHTS BEGIN TO FLATTEN AS THE LATEST
PACIFIC NORTHWEST TROUGH ATTEMPTS TO DEEPEN INTO THE GREAT BASIN
STATES. AFTER THIS POINT...MEDIUM RANGE MODEL SOLUTIONS DIVERGE
GREATLY WITH THE EUROPEAN HINTING AT THE TROUGH CUTTING OFF AND
BRINGING PRECIPITATION AND COOLER TEMPERATURES INTO OUR AREA LATE
TUESDAY INTO WEDNESDAY. THE GFS SOLUTION IS COMPLETELY OPPOSITE OF
IT/S EUROPEAN MODELING COUNTERPART WITH ANOTHER 580DM PLUS RIDGE
RETURNING TO THE AREA...WHICH COULD MEAN A RETURN OF HIGH TEMPS IN
THE 80S. WITH SUCH DISAGREEMENT...DID NOT MAKE CHANGES TO THE
EXTENDED FORECAST TODAY UNTIL FORECAST MODELS HONE IN ON AN AGREED
SOLUTION.

&&

.AVIATION...

SOUTH CENTRAL ARIZONA INCLUDING KPHX...KIWA...
EXPECT NORTHEAST AND EAST WINDS TO CONTINUE OVERNIGHT BUT SUSTAINED
WINDS WILL GENERALLY REMAIN BELOW 12 KNOTS...OCCASIONALLY STRONGER
NEAR FOOTHILL LOCATIONS. ANTICIPATE AN UPTICK IN THE WIND SPEEDS BY
17Z WITH GUSTS UP TO 20 KTS FOLLOWED BY A GRADUAL DECLINE WITH
DIRECTIONS EVENTUALLY BECOMING NORTHWESTERLY AFTER 23Z. CLEAR SKIES.

SOUTHEAST CALIFORNIA AND SOUTHWEST AZ INCLUDING KIPL...KBLH...
NORTHERLY WINDS WILL CONTINUE OVERNIGHT AND THROUGH THE DAY
SATURDAY. ANTICIPATE SUSTAINED SPEEDS IN THE 12-15 KT RANGE WITH
OCCASIONAL GUSTS UP TO 20 KTS. IF SPEEDS DECLINE BELOW 10
KTS...THERE WILL BE POTENTIAL FOR LOW LEVEL WIND SHEAR BETWEEN
12Z-17Z DUE TO MODERATE-STRONG NORTH-NORTHEASTERLY WINDS WITHIN 2
KFT AGL. CLEAR SKIES.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

FIRE WEATHER...
SUNDAY THROUGH THURSDAY...

HIGH PRESSURE WILL MOVE INTO THE WESTERN STATES SUNDAY AND REMAIN
THROUGH TUESDAY RESULTING IN VERY WARM TEMPERATURES...LIGHT
WINDS...AND CONTINUED LOW HUMIDITY VALUES. A LOW PRESSURE SYSTEM
WILL APPROACH THE SOUTHWEST WEDNESDAY. THIS WILL PUSH TEMPERATURES
BACK DOWN TOWARD NORMAL...BRING HUMIDITY VALUES UP...AND CAUSE
BREEZY AFTERNOON WINDS TO DEVELOP. A RETURN TO WARM...DRY AND
TRANQUIL WEATHER WILL BEGIN THURSDAY.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.

CA...NONE.

&&

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

DISCUSSION...AJ/NOLTE
AVIATION....AJ
FIRE WEATHER...INIGUEZ
Hazardous weather outlook, Mar 2, 7:14 PM PST, 5 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
814 PM MST FRI MAR 2 2012

AZZ020>028-CAZ030>033-040315-
LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS-
SOUTHWEST MARICOPA COUNTY-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA-
RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY-
814 PM MST FRI MAR 2 2012 /714 PM PST FRI MAR 2 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST-CENTRAL
ARIZONA...EXTREME SOUTHWEST ARIZONA...EXTREME WEST-CENTRAL
ARIZONA...SOUTH-CENTRAL ARIZONA...SOUTHWEST ARIZONA...WEST-CENTRAL
ARIZONA...EXTREME SOUTHEAST CALIFORNIA AND SOUTHEAST CALIFORNIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

Event by event

1 high wind. Local standard time, as filed.

High Wind, Imperial County Except the Lower Colorado River Valley

When
March 3, 12:35 AM PST
Where
Imperial County Except the Lower Colorado River Valley forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS

A Pacific low pressure system brought windy conditions to Imperial county early on the 3rd of March. The official weather station at El Centro reported a measured west wind gust to 50 knots at 0735Z or 35 minutes past midnight. The high gust resulted in a squall being reported in the special surface observation. No damages were reported with the strong wind gust.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2012Every state in 2012This day in weather historyWarnings in California, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 366210.